Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Charleston, SC

August 5, 2004Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 5, 2004, 5:23 PM EDT for Chatham County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 5:23 PM EDT (21:23 UTC)
Expired
Aug 5, 2004, 6:00 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 052123
SVRCHS
GAC051-052200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
523 PM EDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICETHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3213 8085 3201 8100 3177 8077 3192 8058

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:40 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 5, 2:40 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT THU AUG 5 2004

.SHORT TERM /TONIGHT AND FRIDAY/...STRONG COLD FRONT CURRENTLY
CROSSING THE APPALACHIAN MOUNTAINS WILL ARRIVE AROUND MIDNIGHT
TONIGHT. A FEW SHOWERS ARE POPPING UP IN THE MOIST AND SLIGHTLY
UNSTABLE ATMOSPHERE AHEAD OF THE FRONT. WILL CONTINUE WITH 20-30
PERCENT POPS THROUGH MIDNIGHT. WILL SEE TEMPS COOLER THAN THIS
MORNING BY ABOUT 2-3 DEGREES. MUCH BETTER COOLING WILL TAKE PLACE
DURING THE DAY TOMORROW...WITH TEMPS AS MUCH AS 8 DEGREES COOLER.
DEW POINTS WILL ALSO BE MUCH LOWER...ON THE ORDER OF 10 DEGREES
LOWER...WHICH WILL TRANSLATE INTO A VERY COMFORTABLE AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...COLD AIR ADVECTION WILL
CONTINUE THROUGH SATURDAY AFTERNOON AS HIGH PRESSURE BUILDS IN OVER
THE OHIO VALLEY EAST INTO THE CAROLINAS. ON FRIDAY NIGHT...RECORD
LOWS LOOK TO REMAIN INTACT AT CHS AND SAV...BUT COULD BE IN JEOPARDY
IN DOWNTOWN CHARLESTON AS THE CAA CONTINUES UNDER A N-NE WIND OF
AROUND 5-10 MPH WHICH WILL PUSH THE COOL AIR ALL THE WAY TO THE
BEACH FRONTS OF SC. ON SUNDAY AND MONDAY...THE REMNANTS OF TD 2 WILL
BEGIN TO AFFECT THE GA COASTAL WATERS IN THE FORM ON AN INVERTED
TROUGH OF LOW PRESSURE AND INCREASING MOISTURE. HAVE INTRODUCED
SLIGHT CHANCE POPS TO THE GA WATERS AS A RESULT OF THIS FEATURE.
FARTHER NORTH...DRY AIR WILL PERSIST AS HIGH PRESSURE REMAINS OVER
THE MID-ATLANTIC. ANY PRECIP SHOULD HOLD OFF UNTIL AT LEAST
WEDNESDAY AS THE HIGH BREAKS DOWN ALLOWING A WEAK COLD FRONT TO
APPROACH THE AREA.

&&

.LAKE WINDS...STRONG MIXING IN AND AROUND LAKE MOULTRIE TOMORROW
SHOULD RESULT IN WINDS OF 15-25 KT WITH OCCASIONAL HIGHER GUSTS. WL
GO WITH A LAKE WIND ADVISORY FROM 8AM-4PM FRI.

&&

.MARINE...CDFNT IS ON SCHEDULE TO PUSH OFF THE COAST TNGT BRINGING A
DRAMATIC INCR IN WNDS AND SEAS CLOSER TO SUNRISE. IMPRESSIVE CAA IN
THE WAKE OF THE FNT COUPLED WITH WARM WATER TEMPS WILL RESULT IN
FAVORABLE STATIC STABILITIES FOR STRONG MIXING. FCST SOUNDINGS
SUGGEST FREQUENT GUSTS AOA 25 KT ARE LIKELY...ESP OVR THE SC WATERS
AND THE GA OFFSHORE WATERS FRI MRNG. WL MAINTAIN HIGHLIGHTS FOR SCA
CONDITIONS PSBL FRI FOR ALL BUT THE GA NEARSHORE WATERS WHERE WNDS
AND SEAS WILL LIKELY FALL JUST SHORT OF SCA CRITERIA. MIXING
PROFILES OVR THE CHARLESTON HARBOR ALSO SUGGEST SCA CONDITIONS WILL
BE MET...AT LEAST IN FREQUENT GUSTS.

WNDS WILL BEGIN TO SLOWLY SUBSIDE FRI AFTN AS THE BULK OF THE CAA
PUSHES WELL OFFSHORE. A SLOW ONSHORE FLOW WILL RETURN OVER THE
WEEKEND. GFS WANTS TO BRING THE REMNANTS OF TD 2 ACROSS THE WTRS
EARLY NEXT WEEK. LOW CONFIDENCE ON THIS SCENARIO BUT HAVE BACKED
WINDS MORE NELY CLOSER TO THE END OF THE FCST PERIOD.
&&

.AVIATION...POCKETS OF HZ WILL LIKELY KEEP THE CHARLESTON TERMINAL
IN MARGINAL MVFR VSBYS FOR THE NEXT SEVERAL HRS. A SHARP WIND SHIFT
WITH THE CDFNT WL MOVE THROUGH THE CHS TERMINAL AROUND 05-06Z AND
THE KSAV TERMINAL 07-08Z. BEST CONVECTIVE PARAMETERS WILL REMAIN N
INTO NC AND NRN SC...BUT A BROKEN LINE OF TSRA MAY ACCOMPANY THE FNT
ITSELF LATER TONIGHT. KEPT A PROB30 AT KCHS BUT KEPT NO MENTION OF
TSRA AT KSAV. MAY SEE MARGINAL LLWS AFTER SUNSET WITH AN INCRG PRE-
FRONTAL LLJ BUT RELATIVE SPEEDS WILL LIKELY FALL JUST SHORT OF LLWS
CRITERIA. GUSTY WNDS LIKELY FRI MRNG ONCE MIXING COMMENCES.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE FRIDAY SCZ045.
MARINE...NONE.

&&

JR/ST
Hazardous weather outlook, Aug 5, 4:25 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT THU AUG 5 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-060930-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
425 PM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...LAKE WIND ADVISORY FOR LAKE MOULTRIE FROM 8 AM FRIDAY UNTIL 4 PM
FRIDAY.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.LAKE WINDS...WINDS ON LAKE MOULTRIE ARE EXPECTED TO INCREASE TO
AROUND 20 KNOTS FRIDAY. A LAKE WIND ADVISORY IS IN EFFECT AS A
RESULT. REFER TO THE LATEST NON-PRECIPITATION ADVISORY PRODUCT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Aug 5, 4:39 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT THU AUG 5 2004

SCZ048-051-052115-
BEAUFORT-COASTAL JASPER-
439 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 515 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES WEST OF DAUFUSKIE
ISLAND...OR ABOUT 7 MILES EAST OF SAVANNAH...MOVING EAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
DAUFUSKIE ISLAND...HARBORTOWN...SEA PINES AND LAWTON THROUGH 515 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JR
Special weather statement, Aug 5, 4:39 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT THU AUG 5 2004

GAZ100-052130-
BULLOCH-
439 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 530 PM
EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOMERSET...OR ABOUT 2
MILES SOUTHEAST OF STATESBORO...MOVING SOUTHEAST AT 10 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WESTCHESTER...STATESBORO...JIMPS...IRONGATE...GEORGIA SOUTHERN...
DEERFIELD...HUNTINGTON...AND WINDFIELD THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Local storm report, Aug 5, 4:50 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
450 PM EDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     STILSON                 32.33N 81.55W
08/05/2004                   BULLOCH            GA   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 80 JUST EAST OF STILSON. LARGE
            LIMBS DOWN ON ROAD.

0410 PM     TSTM WND DMG     1 SW STILSON            32.32N 81.57W
08/05/2004                   BULLOCH            GA   TRAINED SPOTTER

            TREE DOWN AT INTERSECTION OF HIGHWAY 80 AND 119
            ALTERNATE.

0410 PM     HAIL             STILSON                 32.33N 81.55W
08/05/2004  0.25 INCH        BULLOCH            GA   LAW ENFORCEMENT

            LOTS OF PEA SIZE HAIL REPORTED IN STILSON AREA.

&&

ST
Special weather statement, Aug 5, 4:56 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT THU AUG 5 2004

GAZ101-052145-
EFFINGHAM-
456 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 545 PM
EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF TUSCULUM...
OR ABOUT 7 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 15 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TUSCULUM...LORENZO...SPRINGFIELD...GUYTON...PINEORA...MARLOW...
STILLWELL...DOSWELL...RAHNS AND EDEN THROUGH 545 PM EDT.

HAIL UP TO PEA SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.